Florida, 2014

Hail in Florida, May 26, 2014

May 26, 2014 · NWS MLB · 1 event in 1 county or zone

An Orlando TV station relayed a public report of quarter sized hail in southwest Orlando.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MLB wrote it up.

An Orlando TV station relayed a public report of quarter sized hail in southwest Orlando.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before the first event at May 26, 1:47 PM EST, 13 minutes earlier.

Area forecast discussion, May 26, 1:47 PM EST, 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
247 PM EDT MON MAY 26 2014

.DISCUSSION...

...ISOLATED STRONG EVENING STORMS ACROSS THE INTERIOR...

CURRENTLY...CONVECTION DEVELOPING IN THE MID AFTERNOON ACROSS THE
INTERIOR AND ALSO ALONG AN OLD FRONTAL TROUGH THAT EXTENDS FROM
ABOUT SEBASTIAN INLET TO THE SE OFFSHORE. LOW LEVEL ONSHORE FLOW
SHOULD FOCUS MOST OF THE LATE AFTERNOON CONVECTION ACROSS THE
INTERIOR WITH MID LVL STEERING FLOW FROM THE NNW ALLOWING CONVECTION
TO WORK DOWN THE NE FL EAST COAST BRZ INTO NRN AREAS AROUND LAKE
GEORGE AND NRN LAKE COUNTIES. 15Z CAPE SOUNDING INDICATED COLD MID
LVL TEMPS FROM -12 TO -13 DEGS C AT 500 MBS WITH THE POTENTIAL FOR
SOME SMALL HAIL AND WET MICROBURSTS INTO THE LATE AFTERNOON AND
EARLY EVENING.

TONIGHT...EXPECT EVENING CONVECTION TO CONTINUE ACROSS AREAS MAINLY
WEST OF I-4 AND LAKE COUNTY INTO MID EVENING BEFORE DRIFTING SOUTH
INTO LATE EVENING WEST OF THE FORECAST AREA. COULD BE A FEW STRONG
EARLY TO MID EVENING STORMS AGAIN WITH GUSTY WINDS TO 40-50 MPH AND
SMALL HAIL. OLD FRONTAL TROUGH MAY ALLOW ISOLATED SHOWERS TO
APPROACH THE COAST AGAIN FROM SRN BREVARD TO THE TREASURE COAST.
WILL KEEP ISOLATED SHOWERS OVER THE ATLANTIC OVERNIGHT FOR NOW. LOWS
IN THE UPPER 60S TO LOWER 70S...WITH SOME MID 70S ALONG THE
IMMEDIATE COAST AND BEACHES.

TUESDAY...SFC HIGH PRESSURE WILL PUSH SLIGHTLY FURTHER SOUTH OVER
THE WRN ATLC ALLOWING LOW LVL WIND FIELDS TO BECOME MORE
SOUTHEASTERLY. ISOLATED SHOWERS WILL APPROACH THE TREASURE COAST IN
THE MORNING. SHOULD SEE AFTERNOON SHOWER AND THUNDERSTORM ACTIVITY
AGAIN DEVELOP OVER INLAND SECTIONS OF THE COASTAL COUNTIES AND THEN
INTO THE INTERIOR AS THE EAST COAST SEA BREEZE PUSHES WESTWARD INTO
THE MID TO LATE AFTERNOON. WILL INDICATE 20 PCT FOR INLAND COASTAL
AND PORTIONS OF THE INTERIOR TO 30 PERCENT OVER FAR INTERIOR
SECTIONS WHERE HIGHER COVERAGE OF LATE AFTERNOON SHOWERS/STORMS ARE
EXPECTED. HIGHS IN THE MID TO UPPER 80S NEAR THE COAST AND AROUND 90
TO THE LOWER 90S OVER INTERIOR SECTIONS. A LONG PERIOD E-NE SWELL IS
EXPECTED TO PRODUCE A MODERATE RISK FOR RIP CURRENTS.

MID-LATE WEEK...LTST GUID CONTINUES TO SUPPORT A PATTERN SHIFT TO
MORE UNSETTLED CONDS ACROSS THE LOWER MS VALLEY AND EAST COAST.
TRANSIENT UPR RIDGE OVER REGION DUE TO APCHG UPR LOW ACROSS THE LWR
MS VALLEY AT MID WEEK ONWARD. A LOCALLY MOIST AND LIGHT WIND REGIME
WL FAVOR DEVELOPMENT OF SCT DIURNAL STORMS WITH BOUNDARY
INTERACTIONS CONTINUING SLOW MOVING PCPN PAST DARKNESS EACH DAY. THE
PATTERN FAVORING AT LEAST SCT DIURNALLY FORCED RAIN COVERAGE LOOKS
TO PERSIST THROUGH THE NEXT WEEKEND.

&&

.AVIATION...SCT TSRA KMCO/KISM VCNTY WILL DEVELOP WESTWARD TWD KLEE
BTWN 19Z-22Z. SLGT CHC SHRA FOR SRN CSTL TERMINALS LATER TONIGHT
WITH VCSH.

&&

.MARINE...EASTERLY WINDS TO 10-15 KNOTS TONIGHT INTO TUESDAY WILL
PRODUCE SEAS TO 3 FT NEAR SHORE AND 3-4 FT OFFSHORE. ISOLATED
SHOWERS MAINLY SRN WATERS NEAR THE OLD FRONTAL TROUGH.

FAVORABLE MARINE CONDS EARLY THROUGH THE MIDDLE OF THIS WEEK WITH
SEAS AROUND 2 TO 3 FT. AFTN STORMS MOVING EWD FROM THE LAND AREAS
WILL GET CLOSER TO THE MARINE AREA AROUND TUE ONWARD.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  70  85  69  87 /  10  20  10  20
MCO  70  91  72  91 /  10  20  10  30
MLB  73  87  73  88 /  10  20  10  20
VRB  71  85  71  86 /  10  20  10  20
LEE  70  90  72  90 /  20  30  20  40
SFB  71  90  72  91 /  10  20  10  30
ORL  72  91  72  91 /  10  20  10  30
FPR  70  85  70  87 /  10  20  10  20

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...VOLKMER
IMPACT WEATHER/LONG TERM....WEITLICH
Hazardous weather outlook, May 26, 8:57 AM EST, 5 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
957 AM EDT MON MAY 26 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-262300-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
957 AM EDT MON MAY 26 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.RIP CURRENT IMPACT...
STEADY EASTERLY WINDS WILL PUSH A LONG PERIOD SWELL INTO THE LOCAL
ATLANTIC WATERS TODAY. THIS SWELL WILL COMBINE WITH AN ASTRONOMICAL
HIGH TIDE TO PRODUCE A HIGH RIP CURRENT THREAT ALONG THE BEACHES
OF EAST CENTRAL FLORIDA. THE THREAT WILL BE HIGHEST FROM LATE
MORNING THROUGH 4:00 PM DUE TO TIDAL EFFECTS. YESTERDAY...BEACH
PATROL IN BREVARD AND VOLUSIA COUNTIES REPORTED OVER 100 RIP
CURRENT RESCUES. FOR MAXIMUM SAFETY...SWIM WITHIN SIGHT OF A
LIFEGUARD TOWER AND OBEY ALL INSTRUCTIONS AND ORDERS FROM OCEAN
RESCUE PERSONNEL. NEVER SWIM ALONE.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL FORM EARLY THIS AFTERNOON AND PUSH
WELL INLAND. ISOLATED SHOWERS AND THUNDERSTORMS MAY FORM ALONG THE
BREEZE BOUNDARY AS IT PUSHES ACROSS THE INTERIOR COUNTIES THROUGH
MID TO LATE AFTERNOON...ESPECIALLY WEST OF THE I-4 CORRIDOR AND
FLORIDA'S TURNPIKE. AN ISOLATED STRONG STORM MAY OCCUR...PRODUCING
SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. RESIDENTS ARE REMINDED
THAT LIGHTNING CAN STRIKE WELL OUTSIDE THE AUDIBLE RANGE OF
THUNDER. WHEN THUNDER ROARS...GO INDOORS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
AFTERNOON STORM ACTIVITY WILL INCREASE ACROSS EAST CENTRAL FLORIDA
THROUGH MIDWEEK AS HIGH PRESSURE WEAKENS ACROSS THE AREA AND
SHIFTS INTO THE ATLANTIC. RIP CURRENT THREATS ARE EXPECTED TO
REMAIN ELEVATED AS WELL.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

BRAGAW/WEITLICH

In the hours before

Special weather statement, May 26, 1:10 PM EST, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
210 PM EDT MON MAY 26 2014

FLZ045-261900-
ORANGE-
210 PM EDT MON MAY 26 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 50 MPH AND SMALL HAIL OVER CENTRAL ORANGE COUNTY...

* UNTIL 300 PM EDT.

AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WINDS AND SMALL HAIL OVER
ORLANDO...MOVING WEST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
AND SMALL HAIL INCLUDE BAY HILL...BELLE ISLE...DOCTOR PHILLIPS AND
ORLANDO EXECUTIVE AIRPORT.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2835 8157 2857 8161 2861 8132 2839 8123
TIME...MOT...LOC 1810Z 069DEG 9KT 2851 8138

WEITLICH

The radar

The Melbourne radar (KMLB), 80 km away, was scanning. The volume nearest the first event began at 19:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Orange

When
May 26, 2:00 PM EST
Where
Orange County, 2.53 mi WSW of Tangelo Park
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
28.390, -81.410

An Orlando TV station replayed a public report of quarter sized hail falling from a severe thunderstorm in the Peppermill area of southwest Orlando.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 508618.